Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 190, NWS Springfield, MO

July 26, 1998Dent County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 26, 1998, 8:17 AM CDT for Dent County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 1998, 8:17 AM CDT (13:17 UTC)
Expired
Jul 26, 1998, 12:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Dent County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 261318
FFWSGF
MOC065-261700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
817 AM CDT SUN JUL 26 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENT COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL NOON CDT

* AT 814 AM DOPPLER RADAR INDICATED 2 TO 3 INCHES OF RAIN HAD
  FALLEN ACROSS NORTHERN PORTIONS OF DENT COUNTY OVERNIGHT AND AN
  ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED THIS MORNING AS STORMS
  MOVE ACROSS THE COUNTY.

* THIS ADDITIONAL RAIN WILL LEAD TO FLOODING OF CREEKS AND LOW WATER
  BRIDGES.  SOME CREEKS WHICH WILL BE AFFECTED INCLUDE DRY FORK
  CREEK...DRY VALLEY CREEK...DEADEND CROOKED CREEK AND CRAWFORD CREEK.
  MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS ON HIGHWAYS   B...TT... AND
  DD.

THIS IS A DANGEROUS SITUATION.  IF CAMPING...BE PREPARED TO MOVE TO
HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP.  MOTORISTS SHOULD
AVOID ALREARDY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS.

RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:44 AM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 26, 2:44 AM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 AM CDT SUN JUL 26 1998

WELL...YET ANOTHER NIGHT OF MCS ACTIVITY...5 NIGHTS IN A ROW...

SHORT AFD DUE TO TWO AREAS OF CONVECTION.  BRIAN KORTY AT NCEP WAS
CORRECT WITH 94Q FCST THAT MCS OVR SRN KS WOULD BEGIN MERGING UP WITH
S CNTRL TSRA DEVLOPMENT WITH COLD TOPS BEGINNING IN EARNEST.  PROFILERS
HAVE GREATLY INCREASED OVR LAST 3-4 HRS.  500M IS 30 KTS OVR OK AND
THIS WAA PATTERN IS SUPPLYING PLENTY OF THETA E ADVECTION INTO
AN ALREADY SUPER MOIST AIR MASS.  PRECIPITABLE WATER VALUES CONTINUE
TO AVERAGE BTWN 1.75 AND 2 INCHES...130-15% OF NORMAL.

FCST PROB OF PD...TEMPS AND MON NGT POPS FCST...

LOOKS ACADEMIC THAT AREA WL RECEIVE AM PCPN.  S CNTRL MO INTIALLY...THEN
NEXT COMPLEX WL MERGE & SPREAD OUT.  LATEST RUC INCR LLVL JET THIS AM.
ETA WHICH INTIALIZED BETTER HAS 35-40 K INDEX.  HOWEVER WITH LOW
STRATUS AND FOG ATTM & THICK CI/CS SHIELD AFTER PCPN...TEMPS
WL HAVE A HIGH SPECTRUM WIDTH.  WL USE ETS 2M GARP TEMPS AND TWEEK
JUST A HAIR OR TWO.  TNGT...LOOKS LIKE MCS WL BE MUCH FURTHER N AND
AFFECT I70 CORRIDOR.  WL USE 30 POP GUIDANCE FOR TNGT FOR SGF/JLN
WITH 40-50% IN VIH/AIZ.

RECOMMENDATIONS FOR TDY (FOR COORDINATION PURPOSES):

BUSY WITH WX...AND HAVE ALREADY COORDINATED FCST WITH TED S...SO
PLEASE WAIT TO ZFP ISSUANCE.  FFA WL BE IN ENTIRE AREA FOR THIS AM.

CCF
SGF CE 080/069 089/072 091 04633
JLN EB 084/073 092/073 094 04733

GORDON

In the hours before

Special weather statement, Jul 26, 5:50 AM CDT, 2 hours 27 minutes before
MOZ056>058-069-071-261500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
550 AM CDT SUN JUL 26 1998

...FLASH FLOOD WARNING REAMINS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL
10 AM...

CAMDEN            MARIES            MILLER            MORGAN
PHELPS

STRONG CLUSTERS OF THUNDERSTORMS CONTINUE TO PRODUCE EXTREMELY HEAVY
RAINFALL OVER THE LAKE OF THE OZARKS REGION.  RAINFALL AMOUNTS
BETWEEN 4 AND 5 AM AVERAGED BETWEEN 1 AND 2 AND A HALF INCHES OF RAIN
FROM GRAVOIS MILL TO OSAGE BEACH TO ROLLA.

PHELPS COUNTY SHERIFF DEPARTMENT REPORTS EXTENSIVE FLOODING IN THE
ROLLA AREA.  MORGAN COUNTY SHERIFF REPORTS HIGHWAY 5 FLOODED FROM
HIGHWAY 5 FROM J ROAD TO TT JUNCTION IN GRAVOIS MILLS.
FM RADIO STATION Z93 IN ELDON REPORTS EXTENSIVE STREET FLOODING IN
ELDON AND SEVERAL LOW WATER  BRIDGES ARE CLOSED ESPECIALLY ONES NEAR
SALINE CREEK.

BOTH CAMDEN...AND MARIES SHERIFF DEPARTMENTS REPORT VERY HEAVY
RAIN...BUT NO ACTUAL REPORTS OF FLOODING.

THE CONCRETE SURFACES OF URBAN AREAS OFTEN CHANNEL WATER FORMING
POWERFUL FAST FLOWING RIVERS WHERE YOU WOULD NOT EXPECT THEM.  USE
CAUTION WHEN DRIVING THROUGH LOW SPOTS SUCH AS UNDERPASSES AND LOW
WATER CROSSINGS.

A FLASH FLOOD WATCH IS IN EFFECT NORTH OF A WARSAW TO CAMDENTON TO
SALEM THIS MORNING

GORDON/RUNNELS
Special weather statement, Jul 26, 5:50 AM CDT, 2 hours 27 minutes before
MOZ056>058-069-071-261500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
550 AM CDT SUN JUL 26 1998

...FLASH FLOOD WARNING REAMINS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL
10 AM...

CAMDEN            MARIES            MILLER            MORGAN
PHELPS

STRONG CLUSTERS OF THUNDERSTORMS CONTINUE TO PRODUCE EXTREMELY HEAVY
RAINFALL OVER THE LAKE OF THE OZARKS REGION.  RAINFALL AMOUNTS
BETWEEN 4 AND 5 AM AVERAGED BETWEEN 1 AND 2 AND A HALF INCHES OF RAIN
FROM GRAVOIS MILL TO OSAGE BEACH TO ROLLA.

PHELPS COUNTY SHERIFF DEPARTMENT REPORTS EXTENSIVE FLOODING IN THE
ROLLA AREA.  MORGAN COUNTY SHERIFF REPORTS HIGHWAY 5 FLOODED FROM
HIGHWAY 5 FROM J ROAD TO TT JUNCTION IN GRAVOIS MILLS.
FM RADIO STATION Z93 IN ELDON REPORTS EXTENSIVE STREET FLOODING IN
ELDON AND SEVERAL LOW WATER  BRIDGES ARE CLOSED ESPECIALLY ONES NEAR
SALINE CREEK.

BOTH CAMDEN...AND MARIES SHERIFF DEPARTMENTS REPORT VERY HEAVY
RAIN...BUT NO ACTUAL REPORTS OF FLOODING.

THE CONCRETE SURFACES OF URBAN AREAS OFTEN CHANNEL WATER FORMING
POWERFUL FAST FLOWING RIVERS WHERE YOU WOULD NOT EXPECT THEM.  USE
CAUTION WHEN DRIVING THROUGH LOW SPOTS SUCH AS UNDERPASSES AND LOW
WATER CROSSINGS.

A FLASH FLOOD WATCH IS IN EFFECT NORTH OF A WARSAW TO CAMDENTON TO
SALEM THIS MORNING

GORDON/RUNNELS
Special weather statement, Jul 26, 6:52 AM CDT, 1 hour 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-262330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 AM CDT SUN JUL 26 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...ANOTHER COMPLEX OF STORMS SUNDAY NIGHT INTO MONDAY MORNING...

A NEARLY STATIONARY FRONT EXTENDS FROM NEAR MEMPHIS TO MONETT TO A
LOW PRESSURE SYSTEM BETWEEN GAGE OKLAHOMA AND LIBERAL KANSAS.   VERY
HIGH LEVELS OF MOISTURE EXIST ALONG THIS FRONT.  MOISTURE LEVELS OVER
THE AREA ARE 130 PERCENT OF NORMAL.

LOCALLY HEAVY RAINFALL CONTINUES TO FALL OVER
MORGAN...MARIES...MILLER...AND PHELPS COUNTIES THIS MORNING.
RAINFALL AMOUNTS OF OVER 5 INCHES HAVE ALREADY OCCURRED AND ANOTHER 2
TO 4 INCHES IS EXPECTED THROUGH MID-DAY.  THE RUNOFF WILL LAST INTO
SUNDAY AFTERNOON.  AVOID ALL LOW SPOTS IN THE LAKE OF THE OZARKS
COUNTIES TODAY...AND DO NOT GO CAMPING OR FLOATING.

ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP
ALONG THE FRONT LATE SUNDAY EVENING.  LOW LEVEL WINDS OF 20 TO 25 MPH
WILL SUPPLY A CONTINUOUS SUPPLY OF MOISTURE INTO THIS COMPLEX.
ADDITIONAL RAINFALL AMOUNTS SUNDAY NIGHT INTO MONDAY MORNING WILL BE
BETWEEN 1 AND 4 INCHES ACROSS SOUTH CENTRAL MISSOURI...SOUTHWEST
MISSOURI AND A PORTION OF SOUTHEAST KANSAS.

THIS WILL PRODUCE MORE FLOODING LATE TONIGHT INTO MONDAY MORNING
ACROSS SOME OF THE REGION.  IF YOU LIVE ALONG A
RIVER...CREEK...STREAM OR IN A VALLEY...HAVE A PLAN FOR YOUR FAMILY
TO MOVE TO HIGHER GROUND SHOULD THE SITUATION PRESENT ITSELF.

STAY TUNED TO THIS STATION FOR THE 1 PM HAZARDOUS WEATHER HOUTLOOK
WHICH WILL CONTAIN MORE DETAILS ON THE HEAVY RAIN POTENTIAL.

GORDON
Special weather statement, Jul 26, 6:52 AM CDT, 1 hour 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-262330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 AM CDT SUN JUL 26 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...ANOTHER COMPLEX OF STORMS SUNDAY NIGHT INTO MONDAY MORNING...

A NEARLY STATIONARY FRONT EXTENDS FROM NEAR MEMPHIS TO MONETT TO A
LOW PRESSURE SYSTEM BETWEEN GAGE OKLAHOMA AND LIBERAL KANSAS.   VERY
HIGH LEVELS OF MOISTURE EXIST ALONG THIS FRONT.  MOISTURE LEVELS OVER
THE AREA ARE 130 PERCENT OF NORMAL.

LOCALLY HEAVY RAINFALL CONTINUES TO FALL OVER
MORGAN...MARIES...MILLER...AND PHELPS COUNTIES THIS MORNING.
RAINFALL AMOUNTS OF OVER 5 INCHES HAVE ALREADY OCCURRED AND ANOTHER 2
TO 4 INCHES IS EXPECTED THROUGH MID-DAY.  THE RUNOFF WILL LAST INTO
SUNDAY AFTERNOON.  AVOID ALL LOW SPOTS IN THE LAKE OF THE OZARKS
COUNTIES TODAY...AND DO NOT GO CAMPING OR FLOATING.

ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP
ALONG THE FRONT LATE SUNDAY EVENING.  LOW LEVEL WINDS OF 20 TO 25 MPH
WILL SUPPLY A CONTINUOUS SUPPLY OF MOISTURE INTO THIS COMPLEX.
ADDITIONAL RAINFALL AMOUNTS SUNDAY NIGHT INTO MONDAY MORNING WILL BE
BETWEEN 1 AND 4 INCHES ACROSS SOUTH CENTRAL MISSOURI...SOUTHWEST
MISSOURI AND A PORTION OF SOUTHEAST KANSAS.

THIS WILL PRODUCE MORE FLOODING LATE TONIGHT INTO MONDAY MORNING
ACROSS SOME OF THE REGION.  IF YOU LIVE ALONG A
RIVER...CREEK...STREAM OR IN A VALLEY...HAVE A PLAN FOR YOUR FAMILY
TO MOVE TO HIGHER GROUND SHOULD THE SITUATION PRESENT ITSELF.

STAY TUNED TO THIS STATION FOR THE 1 PM HAZARDOUS WEATHER HOUTLOOK
WHICH WILL CONTAIN MORE DETAILS ON THE HEAVY RAIN POTENTIAL.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:51 AM CDTFlash Flood WarningSGFCamden, Morgan6 hr
Jul 26, 4:29 AM CDTFlash Flood WarningSGFMaries, Miller6 hr
Jul 26, 4:29 AM CDTFlash Flood WarningSGFPhelps6 hr
Jul 26, 7:31 AM CDTFlash Flood WarningSGFBenton2 hr
Jul 26, 10:11 AM CDTFlash Flood WarningSGFDent, Maries, Phelps6 hr
Jul 26, 10:11 AM CDTFlash Flood WarningSGFCamden, Miller, Morgan6 hr
Jul 26, 10:11 AM CDTFlash Flood WarningSGFBenton6 hr
Jul 26, 3:58 PM CDTFlash Flood WarningSGFCamden, Maries, Miller, Phelps, Pulaski6 hr
Jul 26, 3:58 PM CDTFlash Flood WarningSGFBenton, Morgan6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.